Case report describes reversible contrast-induced encephalopathy mimicking stroke, highlighting critical diagnostic importance.
Contrast-induced encephalopathy (CIE) is a rare but dramatic complication of coronary angiography that can mimic acute ischemic stroke.Differentiating CIE from cerebrovascular accidents is critical to avoid inappropriate thrombolytic therapy and potential catastrophic hemorrhage.We present a case of a 69-year-old male with a history of hypertension and diabetes who underwent elective coronary angiography.Following the administration of Iohexol (Omnipaque™), the patient developed acute onset fluent aphasia (Wernicke-type) and confusion immediately after the procedure.Urgent cranial Computed Tomography (CT) ruled out hemorrhage but revealed no acute infarction.Diffusion-Weighted Magnetic Resonance Imaging (DWI-MRI) demonstrated a focal hyperintensity restricted to the splenium of the corpus callosum (SCC), a finding consistent with cytotoxic lesions of the corpus callosum (CLOCCs).In conclusion, CIE should be considered in the differential diagnosis of patients presenting with new-onset neurological deficits immediately after contrast administration, even with modern non-ionic agents.The recognition of reversible splenial lesions on MRI is a key diagnostic feature that allows for the avoidance of unnecessary thrombolysis and ensures appropriate conservative management.
No takes yet. Share an insight, caveat, or question.
DURSUN et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: